Serotonin syndrome is real but rare.
With more and more people being diagnosed with depression, rare side effects need to be addressed. The biggest side effect is “serotonin syndrome.”
Serotonin syndrome results from taking medications that increase serotonin, usually requiring a second medication to trigger the syndrome. It's rare. SSRI antidepressants like Prozac (fluoxetine) and Lexapro (escitalopram) combined with Demerol (meperidine), elavil (amitryptilline) and many others can result in serotonin syndrome. If it's going to happen, it should happen in the first day the dose was increased or the scond drug added.
Symptoms of serotonin syndrome include:
* Agitation or restlessness,
* Rapid heart rate and high blood pressure,
* Dilated pupils,
* Loss of muscle coordination or twitching muscles,
* High blood pressure,
* Muscle rigidity,
* Heavy sweating,
* Goose bumps.
You should seek medical attention if you have these symptoms and stop the new medication or dose.
Severe serotonin syndrome can include:
* High fever,
* Irregular heartbeat,
This requires emergency medical care.
Serotonin syndrom is very rare, I’ve never seen a case and I had a patient take 300 Prozac (fluoxetine) capsules and she did fine.